Arkansas, 2015

Hail and Damaging Winds in Arkansas, April 2, 2015

April 2, 2015 · NWS TSA · 4 events in 1 county or zone

Severe thunderstorms developed during the evening of the 2nd near a stationary frontal boundary that extended across northeastern Oklahoma and southeastern Kansas. A very unstable air mass over the region coupled with strong vertical wind shear resulted in some supercell thunderstorm structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed during the evening of the 2nd near a stationary frontal boundary that extended across northeastern Oklahoma and southeastern Kansas. A very unstable air mass over the region coupled with strong vertical wind shear resulted in some supercell thunderstorm structures. The storms moved east-southeast across northwestern Arkansas during the late evening, producing hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 2, 10:36 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 2, 10:36 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1136 PM CDT THU APR 2 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR CONDITIONS WILL PREVAIL INITIALLY. A COLD FRONT WILL MOVE
ACROSS THE AREA LATE TONIGHT AND FRIDAY MORNING WITH GUSTY NORTH
WINDS AND MVFR CEILINGS FOLLOWING IN ITS WAKE. CEILINGS WILL
IMPROVE FROM NORTHWEST TO SOUTHEAST DURING THE AFTERNOON WITH VFR
CONDITIONS RETURNING TO ALL SITES BY 00Z.

&&

.PREV DISCUSSION... /ISSUED 945 PM CDT THU APR 2 2015/

DISCUSSION...
SEVERE STORMS HAVE REMAINED CONFINED TO NORTH OF HIGHWAY 412 THIS
EVENING AND THIS IS LIKELY TO CONTINUE TO BE THE CASE OVER THE
NEXT FEW HOURS. HAVE ADJUSTED POPS AND TEMPERATURES OVERNIGHT TO
BETTER FIT THE CURRENT AND EXPECTED CONDITIONS. MAIN PUSH OF COLD
AIR WILL NOT ARRIVE IN NORTHEAST OKLAHOMA UNTIL VERY LATE TONIGHT
SO TEMPERATURES WILL REMAIN MILD UNTIL THEN AND WILL THEN FALL
QUICKLY THROUGH ABOUT 14Z.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Apr 2, 3:20 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
420 PM CDT THU APR 2 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
420 PM CDT THU APR 2 2015

...SIGNIFICANT SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 6 PM.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 6 PM.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND FAR
				NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 7 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS BY LATE THIS AFTERNOON...CONTINUING
INTO THE NIGHTTIME HOURS. GIANT HAIL TO AROUND BASEBALLS...DAMAGING
WINDS TO 80 MPH AND ISOLATED TORNADOES...SOME STRONG...ARE ALL
POSSIBLE. THE MAIN ZONE OF CONCERN STRETCHES FROM HIGHWAY 75
EASTWARD AND FROM HIGHWAY 412 NORTHWARD. STORMS ARE EXPECTED TO FIRE
BEGINNING IN THE 6 TO 7 PM TIME FRAME ACROSS NORTHEAST OKLAHOMA AND
SPREAD EAST TOWARD NORTHWEST ARKANSAS INTO THE EVENING HOURS.

ADDITIONALLY...THERE IS SOME POTENTIAL FOR STORMS TO TRAIN OVER THE
SAME AREAS...THOUGH THIS THREAT WILL LIKELY REMAIN LOCALIZED.
NEVERTHELESS...AN AXIS OF HEAVY RAIN IS POSSIBLE FROM FAR NORTHEAST
OKLAHOMA INTO FAR NORTHWEST ARKANSAS AND THIS WILL BRING THE
POTENTIAL FOR LOCALIZED FLASH FLOODING FROM LATE EVENING INTO THE
EARLY MORNING HOURS ON FRIDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY AHEAD OF COLD FRONT
SWEEPING THROUGH THE REGION.  GUSTY NORTH WINDS WILL FOLLOW THE
FRONT ALONG WITH NOTICEABLY COOLER TEMPERATURES.  THUNDERSTORM
CHANCES RETURN OVER THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK
ALONG WITH GUSTY SOUTHERLY WINDS.  A STRONGER STORM SYSTEM WILL
BEGIN TO INFLUENCE THE REGION BY THE MIDDLE PART OF NEXT WEEK AND
CONTINUE THE THUNDERSTORM POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Local storm report, Apr 2, 8:40 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
940 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             ADAIR                   36.44N 95.27W
04/02/2015  E1.75 INCH       MAYES              OK   BROADCAST MEDIA

&&

CAS
Special weather statement, Apr 2, 8:41 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
941 PM CDT THU APR 2 2015

OKZ063-030315-
DELAWARE OK-
941 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN DELAWARE

AT 941 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
ZENA...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...JAY...CHLOETA...ZENA...CLEORA...GROVE AND HONEY
CREEK STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3638 9460 3641 9500 3658 9501 3660 9500
      3663 9462
TIME...MOT...LOC 0241Z 269DEG 27KT 3651 9491

LACY
Local storm report, Apr 2, 9:22 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1022 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     3 WSW AFTON             36.68N 95.01W
04/02/2015                   CRAIG              OK   TRAINED SPOTTER

            2 TRACTOR TRAILER TRUCKS BLOWN OVER ON I-44 AT 4470 ROAD.
            SHEET METAL ALSO IN THE MEDIAN. POSSIBLE TORNADO. TIME
            ESTIMATED BY RADAR.

&&

AEJ
Special weather statement, Apr 2, 9:34 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1034 PM CDT THU APR 2 2015

ARZ001-030400-
BENTON AR-
1034 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHERN BENTON

AT 1034 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HIWASSE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...MILLER...HILL TOP...
BENTONVILLE...SULPHUR SPRINGS...GRAVETTE...PEA RIDGE...GATEWAY...
LARUE...AVOCA...HIWASSE...BELLA VISTA AND GARFIELD.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3634 9392 3638 9449 3650 9448 3651 9392
TIME...MOT...LOC 0334Z 272DEG 30KT 3647 9437
Local storm report, Apr 2, 9:44 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1044 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             5 N VINITA              36.71N 95.15W
04/02/2015  E1.75 INCH       CRAIG              OK   EMERGENCY MNGR

            GOLF BALL SIZE HAIL NORTH OF VINITA. TIME ESTIMATED BY
            RADAR.

&&

AEJ
Local storm report, Apr 2, 9:46 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1046 PM CDT THU APR 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             COPAN                   36.90N 95.93W
04/02/2015  E1.00 INCH       WASHINGTON         OK   BROADCAST MEDIA

0852 PM     HAIL             6 W ADAIR               36.44N 95.38W
04/02/2015  E1.50 INCH       MAYES              OK   TRAINED SPOTTER

0854 PM     HAIL             6 W ADAIR               36.44N 95.38W
04/02/2015  E1.00 INCH       MAYES              OK   AMATEUR RADIO

            QUARTER SIZE HAIL AT I-44 AND STATE HWY 28.

0858 PM     HAIL             ADAIR                   36.44N 95.27W
04/02/2015  E1.75 INCH       MAYES              OK   BROADCAST MEDIA

0929 PM     HAIL             MIAMI                   36.87N 94.88W
04/02/2015  E1.00 INCH       OTTAWA             OK   EMERGENCY MNGR

            WEST SIDE OF TOWN.

0948 PM     HAIL             1 SSW PYRAMID CORNERS   36.79N 95.15W
04/02/2015  E1.00 INCH       CRAIG              OK   TRAINED SPOTTER

0950 PM     HAIL             5 N VINITA              36.71N 95.15W
04/02/2015  E1.75 INCH       CRAIG              OK   EMERGENCY MNGR

            GOLF BALL SIZE HAIL NORTH OF VINITA. TIME ESTIMATED BY
            RADAR.

1005 PM     TSTM WND DMG     3 WSW AFTON             36.68N 95.01W
04/02/2015                   CRAIG              OK   TRAINED SPOTTER

            2 TRACTOR TRAILER TRUCKS BLOWN OVER ON I-44 AT 4470 ROAD.
            SHEET METAL ALSO IN THE MEDIAN. POSSIBLE TORNADO. TIME
            ESTIMATED BY RADAR.

&&

AEJ

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 05:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Carroll

When
April 2, 11:03 PM CST
Where
Carroll County, 0.28 mi NNE of Beaver
Measured
1 in hail
Reported by
Post Office
Coordinates
36.474, -93.769

Thunderstorm Wind, Carroll

When
April 2, 11:35 PM CST
Where
Carroll County, 2 mi NE of Coin
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.350, -93.325

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Carroll

When
April 2, 11:35 PM CST
Where
Carroll County, 6 mi N of Carrollton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.357, -93.320

Strong thunderstorm wind snapped several trees. A tree was blown down onto a house.

Thunderstorm Wind, Carroll

When
April 2, 11:35 PM CST
Where
Carroll County, 6 mi ENE of Green Forest
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.353, -93.350

Strong thunderstorm wind damaged a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571797, 571798, 571799, 571800.